Alert archive / Indiana / River Flood Warnings in 2020

River Flood Warning 115, NWS Indianapolis, IN

March 18, 2020Hamilton County, Marion County, Indiana

NWS Indianapolis, IN issued this river flood warning at Mar 18, 2020, 11:02 PM EDT for Hamilton County, Marion County, Indiana. It took effect at Mar 20, 2020, 8:36 AM EDT. It was in force for 44 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2020, 11:02 PM EDT (03:02 UTC)
In effect from
Mar 20, 2020, 8:36 AM EDT
Expired
Mar 22, 2020, 4:40 AM EDT
In force
44 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Hamilton County, IN, Marion County, IN

The radar

The Indianapolis radar (KIND), 29 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point White River (IN) at Noblesville (NBLI3). The gauge peaked at 11.41 ft at Mar 21, 2020, 3:00 AM EDT.

actionminormoderate510152003/1903/2003/2103/2203/23
Action stage
10 ft
Minor stage
14 ft
Moderate stage
19 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03349000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 18, 10:32 PM EDT, 30 minutes earlier.

Area forecast discussion, Mar 18, 10:32 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1032 PM EDT Wed Mar 18 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 339 PM EDT Wed Mar 18 2020

A low pressure system will bring showers and thunderstorms to the
area at times Thursday into Friday morning. Some severe storms are
possible Thursday night. A series of systems will then bring
precipitation at times Sunday into next week. Above normal
temperatures into Thursday will give way to below normal readings
for the weekend. Near to above normal conditions return thereafter.

&&

.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 339 PM EDT Wed Mar 18 2020

This afternoon, rain continued across much of central Indiana. The
embedded thunder had moved out of the area. Rain extended back into
Illinois.

Rain will continue this afternoon ahead of an upper wave. Will
continue high PoPs most areas.

Forcing will diminish early this evening as the upper wave exits.
Will keep some low PoPs east this evening to account for any
lingering showers.

Otherwise will go dry for much of the night. Will bring in some low
PoPs to the southwest late as a warm front begins its approach.

NBM temperatures look reasonable.

&&

.SHORT TERM...(Thursday through Saturday)
Issued at 339 PM EDT Wed Mar 18 2020

Models are close enough that the National Blend of Models
initialization was accepted for most items.

On Thursday, another upper wave will move in during the morning
along with a surface warm front. An increasing low level jet will
bring in moisture. With the expected forcing and moisture will go
high PoPs morning into mid-afternoon. PoPs will then diminish as the
area moves into the warm sector.

While in the warm sector, strong shear will be across the area,
helped by a strong 850mb jet. Plentiful moisture will move in as
well with the aforementioned jet. Some models show dewpoints well
over 60. Thus expect some surface instability is likely, although
the extent of which is uncertain.

Forcing will increase from the west during the evening as more upper
energy moves in ahead of a surface cold front. Expect some strong to
severe thunderstorms to develop to the south and west of central
Indiana where better instability will reside.

CIPS analog shows there is some threat for severe, but it indicates
that the better chances for multiple events are west and south of
central Indiana. Still, SPC increased the risk from Marginal to
Enhanced, so there is a concern for severe storms, especially if
some sun does break out before sunset.

Feel the best chances for severe will be across the southwest and
west, closer to better instability.  Will have to watch the far
north as well in case the warm front slows or stalls there. Best
chances for supercells will be west of the area, with more of a
mixed mode here.

Heavy rain will also be a threat with high precipitable water values.

PoPs will be high by later Thursday evening, then diminish to chance
by Friday morning as the cold front moves through. Friday afternoon
into Saturday will be dry.

NBM temperatures look reasonable until Thursday night, when it looks
much too cool given expected timing of the cold front. Raised them
there and tweaked highs Friday. Temperatures will fall much of
Friday thanks to cold advection.

&&

.LONG TERM /Saturday night through Wednesday/...

Issued at 320 PM EDT Wed Mar 18 2020

Broad surface high pressure will be in place as the long term
begins. Cooler than normal temperatures will rule until Monday when
warm advection begins to increase as the high slides further east
and a low pressure system approaches from the southwest. Without
strong subsidence or upper ridging Sunday into Monday, cannot rule
out a weak wave prompting a few light showers, so left the NBM small
PoPs in the forecast. Better chances arrive Tuesday through
Wednesday with potential for stronger upper forcing to combine with
a surface frontal system. High confidence in below normal
temperatures Saturday night through Sunday night. Low confidence in
any precipitation Sunday through Monday. Medium confidence in rain
chances Tuesday through Wednesday.

&&

.AVIATION /Discussion for the 19/03Z TAF Update/...

Issued at 1026 PM EDT Wed Mar 18 2020

Update...
LIFR conditions continue at KIND.

Previous Discussion...
Rain has subsided for now and will remain out of the area for the
night. Nonetheless, persistent IFR and LIFR ceilings will linger
through tonight. There is a chance for some brief MVFR conditions
around daybreak Thursday morning, but this is low confidence.
Regardless if there is brief improvement, the conditions will
quickly deteriorate back to IFR/LIFR by mid-morning Thursday when
rain moves back into the TAF sites. They will stay at those level
through late afternoon Thursday. In addition, there is a severe
thunderstorm threat for tomorrow afternoon/evening, but confidence
in timing and location is not high enough to include mention in
TAFs at this time. In regard to winds, they will be southerly and
increasing to 12 to 15 kts with gusts to 25 kts Thursday afternoon
as the low level jet increases in the warm sector of a low
pressure sytem. Low level wind shear will be a threat for late
Thursday afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....CP
AVIATION...TDUD
Hazardous weather outlook, Mar 18, 4:37 PM EDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
437 PM EDT Wed Mar 18 2020

INZ021-028>031-035>049-051>057-060>065-067>072-192045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
437 PM EDT Wed Mar 18 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: Rain will diminish from west to east into this evening.
More rain may develop again late tonight in the southwest.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorms are possible Thursday into Thursday night.
Severe storms are possible mainly Thursday evening into the early
part of the overnight Thursday night. Damaging winds, isolated
tornadoes, large hail, and locally heavy rain are all threats.

The additional rain Thursday combined with what fell Wednesday could
lead to some flooding of favored low lying areas and along streams
and rivers.

Winds will gust over 30 mph Thursday into Friday.

Discussion: A low pressure system will bring showers and some
thunderstorms to the area Thursday and Thursday night. Some severe
storms are possible Thursday night. Much colder air will move in for
the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Thursday, mainly in the evening and
overnight hours.

.STORM MOTION STATEMENT...

The expected storm motion Thursday evening is from the southwest at
55 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 11:02 PM EDTRiver Flood WarningINDBartholomew, Johnson, Shelby4 days
Mar 18, 11:02 PM EDTRiver Flood WarningINDLawrence, Martin9 days
Mar 18, 11:02 PM EDTRiver Flood WarningINDLawrence, Martin9 days
Mar 18, 11:02 PM EDTRiver Flood WarningINDLawrence, Martin9 days
Mar 18, 11:02 PM EDTRiver Flood WarningINDHamilton, Madison3 days
Mar 18, 11:02 PM EDTRiver Flood WarningINDMarion, Morgan4 days
Mar 18, 11:02 PM EDTRiver Flood WarningINDMarion, Morgan4 days
Mar 18, 11:02 PM EDTRiver Flood WarningINDMonroe, Morgan, Owen21 days
Mar 18, 11:02 PM EDTRiver Flood WarningINDMonroe, Morgan, Owen5 days
Mar 18, 11:02 PM EDTRiver Flood WarningINDCarroll, Tippecanoe, White63 hr
Mar 18, 11:02 PM EDTRiver Flood WarningINDClay, Greene70 hr
Mar 19, 4:08 AM EDTFlash Flood WatchINDBartholomew, Brown, Daviess, Decatur, Greene, Jackson and 6 more27 hr

Nearby

River Flood Warnings in Indiana, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.